Drug Charges Against Ex-Army Nurse Tied to Hepatitis C Outbreak
The criminal case of a U.S. Army nurse charged with illegally possessing painkillers from an El Paso, Tex. military hospital has developed into a complex legal and medical puzzle, with additional lawsuits alleging the nurse caused at least 15 military service members or their relatives to be infected with an incurable type of hepatitis.
The Associated Press reports that federal prosecutors believe the nurse, retired Army captain Jon Dale Jones, may have spread hepatitis C in 2004 during surgeries at William Beaumont Army Medical Center when he stole a painkiller used as anesthesia.
It took three years of investigation for Jones to be charged with the theft, the wire service reported, and he worked as a nurse in Texas and Washington, D.C. after he left the Army. Just how the surgical patients -- including the son of a former commanding general, an active-duty soldier and the wife of a retired Marine Corps sergeant -- became infected isn't clear.
Jones has been federally charged with assaulting only three of the 15 patients, the A.P. reports, and possession of a controlled substance by fraud. But at least seven other people who became infected with hepatitis have sued him and the nursing agency that placed him at the Army hospital, claiming irreparable harm from hepatitis C.
Jones tested positive for hepatitis C in 2004, the A.P. reports. It is a blood-borne illness that can be treated but not cured and causes jaundice, abdominal pain, and tiredness.
China Orders Tighter Controls on Heparin Production
China's drug agency has ordered local authorities to tighten control on the production of the blood thinner heparin. The move is a reversal of the agency's previous position that ensuring the quality of Chinese-made compounds was the responsibility of importers and importing countries, the Associated Press reported.
Tainted heparin has been linked to 19 deaths in the United States and hundreds of allergic reactions. Earlier this week, the U.S. Food and Drug Administration said it had found a contaminant called oversulfated chondroitin sulfate in batches of Chinese-made heparin distributed by U.S. pharmaceuticals company Baxter International Inc.
In an order posted Friday on its Web site, China's State Food and Drug Administration said heparin producers must obtain the raw chemicals used to make heparin from registered suppliers, who must improve their product management and testing, the AP reported.
Both U.S. and Chinese authorities are continuing their investigations into how the heparin batches became contaminated with oversulfated chondroitin sulftate, which is not a naturally occurring substance. Officials haven't confirmed if the contaminant actually caused the dangerous allergic reactions.
Certain Motor Vehicle Features Benefit Seniors
When older adults are looking for a new vehicle, they should consider features such as a thicker steering wheel, wide-angle mirrors, large dashboard controls, and six-way adjustable seats, according to the AAA (American Automobile Association) and the Florida National Older Driver Research and Training Center.
The Smart Features for Mature Drivers program recommendations -- meant to address the physical, visual and cognitive changes that affect older drivers -- were announced Friday at the New York International Auto Show.
A recent AAA survey found that 43 percent of drivers over age 55 have at least one of nine common age-related driving difficulties, such as reduced range of motion, arthritic joints, diminished fine motor skills, and trouble with night vision and recovery from glare.
"There are ways to counteract the difficulties brought on by age-related changes so that seniors can maintain their safe driving abilities. One of these is through proper use of particular vehicle features," Dennis McCarthy, co-director of the National Older Driver Research and Training Center and a research assistant professor at the University of Florida College of Public Health, said in a prepared statement.
Other recommendations include keyless entry and ignition and the purchase of four-door models, because the doors require less strength to open and close than those on two-door models.
Toys Recalled for Lead Paint Danger
Two more recalls of Chinese-made toys that violate the U.S. lead paint standard have been announced by the Consumer Product Safety Commission.
One recall involves about 198,000 toy puzzle vehicle sets distributed by Merchant Media Corp. of Framingham, Mass., and sold exclusively by QVC. The 16-piece Puzzle Track Play (also known as Battery Operated Puzzle Vehicle sets) have QVC item number T16876 printed on the exterior of the brown box packaging.
The sets should be taken away from children and returned to QVC for a full refund. For more information contact QVC at 1-800-367-9444, the CPSC said.
The second recall involves about 13,000 Camouflage Easter Egg treat containers and Easter Spinning Egg Tops imported by Hobby Lobby Stores Inc. of Oklahoma City, Okla., and sold at Hobby Lobby stores nationwide.
The recalled containers, sold in packages of eight, are white, brown and green camouflage colors and have Item # 1031 printed on the front of the packaging. The UPC code number 43078 01031 is printed on the back of the packaging.
The Easter Spinning Egg Tops were sold in packages of a single egg and a rip cord. Item # 1054 is printed on the front of the packaging and the UPC code number 43078 01054 is printed on the back of the packaging.
The camouflage egg containers sold for about $2.50 and the spinning egg tops sold for about $2. Consumers should take these toys away from children and contact Hobby Lobby to receive a $3 exchange card.
Health Canada Issues Advisory About Carbamazepine
Reports of serious skin reactions in people of Asian ancestry have prompted Health Canada to issue an advisory about the drug carbamazepine, commonly used to treat epilepsy, mania, bipolar disorder and the facial disorder trigeminal neuralgia, CBC News reported.
"Serious and sometimes fatal skin reactions known as Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis have been known to occur very rarely with carbamazepine," the health advisory says. "While all patients treated with carbamazepine are at risk of these skin reactions, the risk is approximately 10 times higher in Asian countries than in Western countries."
Health Canada said a genetic test can identify people of Asian ancestry who may be at increased risk of developing serious skin reactions when taking the drug, CBC News reported. Anyone considering taking carbamazepine should talk to their doctor about this genetic test, the health agency advised.
Any patients who aren't experiencing any skin reactions should not stop treatment before they discuss the matter with their doctor. Any patients taking the drug should immediately consult a doctor if they have any symptoms of serious skin reactions, such as rash, red skin, blistering of the lips, eyes or mouth, or peeling skin accompanied by fever, Health Canada warned. Patients who've experienced skin reactions while taking the drug should not take it again.
Tap Water Suspected in Colorado Salmonella Outbreak
Tap water is being investigated as the possible cause of 47 confirmed and 76 suspected cases of salmonella among residents of the southern Colorado community of Alamosa, about 160 miles south of Denver.
Health officials said Alamosa's tap water tested positive for bacteria believed to be salmonella, but they're still waiting for final test results to confirm that, the Associated Press reported. Investigators are still looking into the cause of the contamination.
Residents of the community of about 8,500 people have been told to boil tap water for 15 seconds to kill the bacteria, or to use bottled water instead of tap water for brushing teeth, cooking, drinking, washing dishes and making baby formula.